Contact Us (888) 757 6237

Is it Safe for my Teen to Take Gabapentin?

What is Gabapentin?

So, your teen was prescribed Gabapentin and you want to know if that’s the right move for them. The first thing you probably want to know is: what is it? Gabapentin is an anticonvulsant drug, that has been used to treat:

  • Seizures
  • Postherpetic Neuralgia
  • Restless Legs Syndrome
  • Psychiatric disorders such as anxiety, bipolar disorder, depression
  • Tardive dyskinesia
  • Hot flashes
  • Tremors

Gabapentin is effective in treating so many disorders because it interacts with GABA. GABA is a neurotransmitter that blocks impulses between nerve cells in the brain, and Gabapentin was actually designed to mimic it and increase the concentration of GABA in the brain.

 

Is it Safe for my Teen to use It as a Mood Stabilizer?

You may have noticed in the paragraph above that Gabapentin was described as an anticonvulsant drug, but it has been used to treat much more than just seizures. That is because when it was released, Gabapentin had been tested as an anticonvulsant and released as such. Since then, however, doctors and scientists have discovered that the drug can be useful in treating much more. Many studies have proven that Gabapentin is helpful in treating patients with psychiatric disorders such as anxiety, depression, bipolar disorder and more, but, experts say it is too soon in the research phase to list that as an official use for the drug legally.

You may wonder, then, why a doctor would prescribe your teen Gabapentin when there are so many other drugs available for mood disorders. One reason is that the side effects are relatively minor, especially in comparison to other mood stabilizers. The other reason is that mood disorders vary a lot from patient to patient. It is extremely difficult to find the right medication and treatment plan for individuals with these disorders. Sometimes, doctors can’t find a medication that works out of the existing arsenal, and they use Gabapentin as a sort of last resort.

 

Taking Gabapentin Safely
If you do decide that Gabapentin sounds like the right choice for your loved one, it is important to make sure that they take it safely. The beginning and end of the Gabapentin cycle is a precise one. Your teen’s doctor will most likely recommend that they gradually increase dosage the first few days and then gradually decrease dosage when it is time to stop taking the drug. This is because the drug interacts with the brain and the central nervous system, so the body will become dependent on it.

Any drug where the body becomes dependent presents the risk of addiction, however, the risk is extremely low with Gabapentin. It is not on the list of controlled substances in the U.S. and doctors will assure patients that the risk of addiction is very low. As with every drug, people do still end up abusing it, for many reasons:

  • Tolerance builds very quickly.
  • The drug causes a euphoric high, similar to that of cannabis.
  • Gabapentin induces feelings of calmness.
  • It can increase sociability.
  • It can heighten the effects of other drugs if they are taken at the same time.

It may be tempting to brush off the warnings signs of a Gabapentin addiction, since it is labeled as safe by doctors. It is important to note, however, that it is dangerous when abused, just like any other drug. When taken in too high of a dosage, Gabapentin can cause:

  • Abnormally slow heart rate, or the opposite, an abnormally rapid heartbeat
  • Ataxia (loss of control of body movements)
  • Depression of the respiratory system
  • Diarrhea
  • Dizziness
  • Double Vision
  • High or low blood pressure
  • Slurred Speech
  • Tremors

Lastly, the most dangerous possibility is a lack of oxygen traveling to the brain. Gabapentin depresses the Central Nervous System, causing breathing to slow down or even stop all together. When a brain stops receiving oxygen, the process of cell death begins rather quickly, followed soon after by brain damage and eventually deat

The purpose of this warning is not to deter you from allowing your teen to use a potentially life-saving drug. The possibility of your teen suffering from an overdose is extremely low. If your teen is abusing Gabapentin, there is often plenty of time to detect the warning signs of addiction before they reach the point of overdose. Additionally, the average dose that doctors diagnose is between 900 and 2,000 mg daily. People have survived overdoses following the ingestion of up to 49,000 mg of Gabapentin with minimal to no health consequences.

If you do believe your loved one is suffering from a Gabapentin addiction, it is important that you do not force them to suddenly stop taking the drug. That presents the risk of the initial problem that caused the need for the drug to become much worse than it was in the first place. It also welcomes the potential of serious withdrawal symptoms, such as:

  • Abdominal pain
  • Anxiety
  • Change in appetite
  • Depression
  • Dizziness
  • Fatigue
  • Headaches
  • Insomnia
  • Irritability
  • Itching
  • Muscle spasms or pain
  • Nausea
  • Restlessness
  • Seizures
  • Sobbing spells
  • Suicidal Thoughts
  • Sweating

The best thing to do if you realize that your teenager is suffering from a Gabapentin addiction is to send them to an inpatient facility where they can detoxify and go suffer their withdrawal symptoms while surrounded by medical professionals. If you go this route, your child will also have access to a professional staff afterwards that will help your teen to realize why they turned to addiction in the first place. At Inspirations for Youth and Families, our therapy and group sessions will help your teen to work out their core issues, lessening the potential of relapse and promoting a lifestyle of healthy coping mechanisms and happiness.

Speak to an Gabapentin Coordination Specialist now.

Request a Call 7 Days a Week

Share This